Navigation

Nasal Inhalers – side effects?

Like most people, I have used the whole range of steroidal nasal inhalers (Flonase, Nasonex, etc.), and I do find them to be effective.   I have two questions for everybody:

1.) Do you ever notice any side effects from these types of nasal sprays?

2.)  Have you heard of any connection between these sprays and eye issues, such as cataracts, glaucoma, etc.?  

22
81

Comments 22

  • K8sMom2002

    Hi, JoeAllergy, are you experiencing any side effects? Or are you just concerned about long term use?

    Lots of people have found these types of medications help them, but it's always good, even with an over the counter medication, to talk with your doctor or your pharmacists (or both!). Your pharmacist especially has a really great "big picture" look at all your meds and health conditions that, say, a specialist might not have. 

    For instance, at first our new allergist kept suggesting that DD try one of these nasal steroid sprays because they DO work so well. But I would have to remind her that our hematologist/oncologist says that our DD is not to use them because they sometimes can create nosebleeds in some folks — DD has a rare bleeding disorder. 

    It was a pharmacist who first warned us about this because of the automatic flagging that the system does to help folks not have interactions between their medications. 

    My pharmacist has also told me that lots of times the side effects you start out with will get better as you use a new medication. 

    Could you talk to your doctor or pharmacist? 

  • RedCoog

    I've been using the Flonase sensimist and have noticed no issues. I do try to limit the use as much as I can.

  • K8sMom2002

    @JoeAllergy, were you ever able to talk with your doctor or pharmacist about the nasal sprays?

    @RedCoog, so great that the medication doesn't cause you any issues! Do you think it helps?

  • RedCoog
    K8sMom2002 posted:

    @JoeAllergy, were you ever able to talk with your doctor or pharmacist about the nasal sprays?

    @RedCoog, so great that the medication doesn't cause you any issues! Do you think it helps?

    Absolutely! The Flonase has been much better then the Allegra 24hr!

  • JoeAllergy

    My experience with the steroidal nasal inhalers in the past has been this — they definitely clear up your head, no question.  But with continued use, I begin to experience some sleep issues (that is, waking at night, excess energy, etc.)  But then again, I am sensitive to many drugs in that way. 

    The reason I posted this question is that I started seeing information online about possible eye issues (such as cataracts, glaucoma, etc) resulting from steriodal nasal inhalers.  

    I am going to try a non-steriodal inhaler called Patanase. It is an antihistimine nasal spray.  It's now available in generic form.  When using this, you are not supposed to take other antihistamines with it.  It's all trial & error.. you never know.

  • Kathy P

    Interesting about the side effects. I've been using them for a decade or more.I've tried one antihistamine nasal spray – it was Astelin. It didn't really help for me. Let us know how the Patanase works for you. It really is trial and error and no people respond the same way.

  • Jen

    @JoeAllergy Have you started the Patanase?  How is it working for you?

  • JoeAllergy

    Sorry.. there was a delay in getting the medication.  Then I had a cold for awhile.  I am starting to try the Patanase..  I will keep you posted. 

  • JoeAllergy

    The Patanase.. I tried it for awhile, then stopped it. But I will continue to experiment with it, as it wasn't bad. For me, it definitely causes drowsiness, so I will only do it at night. As far as how effective it is.. it was OK. I believe it did help me to sleep more soundly.I am very used to sprays like Flonase that I do in the morning, and they help me throughout the day.. that is why I ended up going back to the Flonase. I am not comfortable using two different sprays at the same time, so it will always be one or the other, but not both.  I bought a new mattress, and that complicates things a bit. People with allergies are particularly sensitive to the chemicals released by a new, factory-fresh product like a couch or mattress (out-gassing, I believe they call it.)  It takes several weeks for these gasses to release and get out of your house. (Leave the windows open as much as possible.)  I definitely react to new couches, beds, carpeting — for a minimum of one month or so.  

  • JoeAllergy

    A couple more points about PATANASE — 1.)  Again, only take it at night.  It is as effective as any sleep medication out there.2.)  It definitely causes the odd taste in throat after spraying. That doesn't bother me one bit.  I don't need my medication to taste like chocolate mousse. 3.)  You will wake up at some point with VERY, very dry mouth, tongue, nasal passages — have water on hand. 4.)  Its greatest strength is that — if you have lots of post-nasal drip at bedtime — this pretty much gets rid of it overnight.. This seems to dry everything up.Definitely worth having in your arsenal of allergy weapons. It's different, for sure.  Remember, there are no steroids in this.. it's just an antihistamine.

     

  • MizWheezie

    I was prescribed Flonase for a sinus infection, and noticed that while it opened my nostrils up, and stopped the constant dripping of one nostril, and stuffiness in the other, my sense of smell was diminished tremendously – Also, my vision has become just a teeny bit blurry – This was about 6 months ago, and I won't be using it again. 

  • Melissa G

    Oh my Mizwheezie! Those are some bad side effects! Were you able to discuss this with your doctor?

  • JoeAllergy

    I've read about such effects that some people have, with the loss of smell. There are many different steroidal sprays out there, with different active ingredients, etc., that might be worth experimenting with.  

  • Melissa G
    JoeAllergy posted:

    Melissa –  my summer was OK, but went by way too fast!   They always do..

    So true! It seems like each year they just go by faster and faster. 

  • MizWheezie

    @Melissa G – Haven't found a substitute, but I actually haven't been looking either…

    For some reason, my body just doesn't respond well to medication at all, and the "remedies" are usually worse than the ailment. 

    For the most part, I'm doing OK – Thank you for asking and for caring. 

  • Melissa G

    I am so sorry you have a hard time finding treatments. That is very frustrating….we have similar issues with my youngest daughter.